Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Low BP with 12.5mg Metoprolol?

I have mitral valve prolapse which causes me to have a high heart rate. I had to wear a heart monitor a couple months ago for 24 hours and it topped out at 154 bpm. I was also having a lot of anxiety and panic attacks at that time. I was prescribed metoprolol 25 mg. My blood pressure is usually normal and after taking the medicine it had been getting a little too low so I was told to take only half. My bp is still getting down to 92/60 at times and is making me feel tired and lightheaded. Has anyone experienced this? I am worried about my bp getting even lower and making me pass out. The nurse at my cardiologist office told me not to skip my dose. Unless it was lower than 90/60 but it’s getting pretty close.
2 Responses
1423357 tn?1511089042
12.5mg is a very, very low dose.  By comparison, I'm on 75mg and have been as high as 200mg.  If you look at the plasma half life of Metoprolol, at the end of the day, there is very little remaining in you blood.  Are you taking it more than once a day?  With Metoprolol Tartrate (the standard release kind) taking it  only once a day  creates these peaks and valleys as opposed to a more level dose.
1 Comments
Thanks for responding! I’m taking the Metoprolol succ er. Not sure what the difference is from the Tartrate. I am only taking it once a day. My bp read that low yesterday around 6 pm when I had taken it at 7am. I’m not sure if it helps too much with slowing down my heart because it still gets up over 100 and higher easily just walking around my house.
Avatar universal
I have to agree with tom_h. I have taken Metoprolol Succinate (Toprol XL) for many years. I went as high as 150 mg, but it never had really any effect on my BP - that is why it was originally prescribed for me and I dropped it because it was useless for that purpose. Now I am taken it again (50 mg) for Pac's/Pvc's and it reduces the number I have each day.
3 Comments
I guess I have a naturally low blood pressure anyway and I have recently started eating a healthier diet as well. I know that it’s a small dose so maybe I have nothing to worry about. But I feel like 92/65 is a little too low, especially because I was feeling light headed. I believe that it does help keep my heart rate down when I’m at work, on my feet for hours,  which is when I have most issues with the tachycardia episodes.  Thanks for your response.
I’ve been on Metoprolol 12.5 mg, 2 x’s daily for a few days now. The doctor prescribed it to me for palpitations, and like you, my bp is running in the 90’s/60’s. Actually went to 85/65 today. Not too sure how low is too low, but it does worry me. However, the plus is my hr is staying normal. *fingers crossed* it keeps working.
Apparently it's only too low if you're having symptoms with it. For me, I get a lot of headrushes when standing up, even if I do it slow. I've always had them occasionally but now with the medicine it makes it worse. I'm still taking the 12.5 mgs a day but am probably going to wean off of it completely soon. It's not doing much to keep my heartrate down anyway and that's the main reason I'm taking it. How is it going for you now that you've been on it for a little longer? What was your heart rate like before taking it versus now? Thanks for responding!
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.